Thyrogen side effects

I'm 69, had TT in Dec '11, no previous thyroid meds. My RAI and WBS was done 30 days post-surgery, and being hypo was short-lived and not too bad. I didn't have Synthroid until after WBS, just low dose Cytomel. I'm guessing it would be harder to go hypo after being on meds for a year. Will be getting the Thyrogen shots for my 1st anniv WBS in Feb '13 and wondering what side effects to expect.

Report post

22 replies. Join the discussion

Did you get your answer?
I am having the Thyrogen in a few weeks for my one year anniversary and am a bit concerned
As well.

Report post

I had thyrogen last month for the first time. No side effects at all for me. It was so much better than going off meds. Good luck with your scan!

Report post

I was really tired, more so than my usual tired. It was fine though since it was followed by 2 days of isolation and I caught up on my sleep during that time lol
The nurse who gave me the shots told me they frequently hear of fatigue, nauseousness and headache. She said the headaches tend to be from those who suffer from migraines already.

Report post

Shari
2 days of isolation for Thyrogen injections?
My doctor said there were no restrictions
Was this your personal choice ?

Report post

No side effects for me & I'm sure Sharon1967 was in isolation for the RAI itself. Not the thyrogen. I have had it twice now & only had a minor headache after the second shot on the second time bit that could have been from stress too.

Report post

Did not have any side effects from thyrogen before my ablation in 2010.

Report post

I did not experience any side effects from the thyrogen. Best wishes to you.

Report post

Thank you everyone for the comments
And to Wifein Texas, i have been low, no energy, tired
But intry tonoush thru it
I do tend to cry a bit more but i am single and i just let it all get to me
Hearing "cancer" is never easy

So try to find things that make you happy
Thanks again for the replies!!

Report post

Monday and Tuesday I had thyrogen shots. Wednesday I had my RAI and went into 2 days isolation. Sorry, my bad for not stating it clearer.

Report post

Thanks for all the comments!

Report post

Thanks for all the comments!

Report post

I had a slight headache late in the evening after the first shot.
I also had some throbing around the injection site towards the end of a 4 mile walk; and for a hour or so after.
Also rapid heart beat and very restless sleep. both nights.

Report post

Thyrogen shots should be given in the gluteus muscle (buttocks). There has only been one study done with it being administered in the deltoid muscle (arm), in a group of less than ten people and it was to monitor bruising. This was according to a doctor from Genzyme coroporation (the manufacturer). The instructions on the insert clearly says inject into the gluteus muscle. I have had this shot four times and two of those times I experienced more intense symptoms within a half hour of getting the shot in the arm. The most recent was a month ago. I was dizzy initially and had chest pressure for a few hours afterwards. Both times I had the butt shot I had normal gradual symptoms of being tired and feeling weighted. I would love to see everyone request from the nurses that the shot be given correctly and make your ordering physician aware. Thyrogen was approved by the FDA for gluteus injection and even the manufacturer says it has not been studied for deltoid injection. Nurses have gotten away from giving anything but arm injections as a rule. They need to read and follow manufacturers instructions when it comes to administering these injections.

Report post

Whoops, I had headaches and sleeplessness although I was physically tired. I should say I do have a hx of migraines and I was already stressed physically before getting the injection which may have increased the sensitivity to the effects of Thyrogen. Most people have little to no side effects. I know there is no research to back me up, but I feel in my case it was absorbed at a higher rate when it was given in my arm.

Report post

Good to know. Thanks for sharing!

Report post

I had Thyrogen shots on wed and thur by Fri I was exausted, nauseous until the tue after. Have to admit... I hated the side effects this drug had on me especially since I wasn't prepared for them I had no idea this was going to happen until I asked the nurse for the complete info on the hormone. good luck to you

Report post

The Thyrogen is wonderful because of its short term effect. When it was oral medication withdrawal it seemed to last forever although it was usually six weeks. I will take the Thyrogen over that anyday. It does help to know what to expect so you don't think you are having a mental breakdown with the hormone changes lol.

Report post

I just had my first Thyrogen shot this morning around 9 AM and I have been incredibly sick all day (nauseous, brain fog, feverish, tingling pins & needles in my arms that feel like ice running through my veins).
Not looking forward to another one tomorrow morning. Be glad when RAI is over too, but I never thought I'd get this sick from the shots.
Feeling really bad............. :-(
Glad to hear most of you didn't have these side effects,
Sharonah

Report post

I had Thyrogen for my 6-month followup scan a couple of weeks ago. I had absolutely no symptoms.

Report post

So sorry you are feeling so bad! Hope you can relax and think positive thoughts, so it will be over quickly!

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support ThyCa

Help ThyCa: Thyroid Cancer Survivors' Association reach its goals and support people like yourself by making a donation today.

Donate to  ThyCa: Thyroid Cancer Survivors' Association

Discussion topics

Help and information from ThyCa

Community leaders